Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2004, 12:50 AM EDT for Henry County, City of Martinsville, Virginia; Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 12:50 AM EDT (04:50 UTC)
- Expired
- Jun 16, 2004, 3:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Rockingham County, NC, City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1410 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 160451 FFWRNK NCC157-VAC089-690-160745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1250 AM EDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA HENRY COUNTY IN SOUTH CENTRAL VIRGINIA MARTINSVILLE IN SOUTH CENTRAL VIRGINIA * UNTIL 345 AM EDT * AT 1250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA. THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA HEIGHTS...SPENCER...MARTINSVILLE CITY...MARTINSVILLE AIRPORT... LEATHERWOOD...HORSE PASTURE...FIELDALE...COLLINSVILLE...RIDGEWAY... CHATMOSS..AXTON...PRICE...STONEVILLE AND EDEN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3676 7968 3647 7974 3647 8000 3674 8008 $$ RCS
1 follow-up statement
000 WGUS71 KRNK 160601 FFSRNK NCC157-VAC089-690-160745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 200 AM EDT WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 345 AM EDT FOR HENRY AND ROCKINGHAM COUNTIES INCLUDING THE CITY OF MARTINSVILLE... AT 151 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROAD CLOSURES NEAR RIDGEWAY AND HORSE PASTURE IN HENRY COUNTY VA. ROAD CLOSURES WERE ALSO REPORTED IN THE STONEVILLE AND EDEN AREAS IN ROCKINGHAM COUNTY NC. THESE STORMS WERE NEARLY STATIONARY OVER THE WARNED AREA WITH EXCESSIVE RAIN OF 4.00 INCHES IN THE PAST 3 HOURS. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES. REPORT ANY SIGNIFICANT FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3676 7968 3647 7974 3647 8000 3674 8008 $$ RCS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 9:50 PM EDT, 3 hours earlier.
Area forecast discussion, Jun 15, 9:50 PM EDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 950 PM EDT TUE JUN 15 2004 .UPDATE... RADAR SHOWING A GRADUAL WEAKENING TREND AND SLIGHTLY LESS COVERAGE. WL KEEP THE DIMINISHING POPS AS IS FOR THE REST OF THE NIGHT. TROPICAL AMS STILL IN PLACE BUT ONLY A FEW LOCATIONS HAVE A FLOODING THREAT OVERNIGHT...MAINLY TAZEWELL...ROCKINGHAM AND CASWELL COUNTIES SO WL LET THE FLOOD WATCH EXPIRE AT 10:00 PM. NO OTHER CHANGES NEEDE FOR THE GRIDDED DATABASE AT THIS TIME BUT WL REFRESH ZONES. && .UPDATE FOR AVIATION DISCUSSION... .SYNOPSIS... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004 HAVE DECIDED TO EXTEND FFA FOR MY SWRN ZONES TIL 10 PM...PER COLLABORATION WITH RLX...MRX...AND GSP. RADAR ATTM...SHOWING SHRA/TSRA SCTD TO BROKEN COVERAGE ACROSS THE FA. && .SHORT TERM (THROUGH THURSDAY NIGHT)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004 FA REMAINS IN A TROPICAL AIRMASS THROUGH WED. HIGHEST POPS THIS EVENING...AS WAVE MOVES NWD THROUGH THE TN/OH AND APPS. EXPECTING MOST ACTIVITY TO WEAKEN...BECOME MORE SCTD BY MIDNIGHT TONIGHT. WE REMAIN IN SW FLOW ALOFT WED...WITH 5H RIDGE BUILDING NWWD. GOOD THETA-E RIDGE SETTING UP ALONG/W OF THE BLUE RIDGE...WILL YIELD HIGHEST POPS IN THIS AREA...BUT STILL ONLY IN THE CHANCE RANGE. APPEARS ORGANIZED CONVECTION WILL STAY WEST OF THE FA THROUGH THURSDAY...THEN FRONT EDGES CLOSER. OVERALL...KEEPING CHANCE POPS IN THROUGH THURSDAY WITH HIGHEST WEST/LOWEST EAST WED-THU. TEMPS WILL BE WARMING...BUT ALSO DEPENDENT ON CLD COVER. NOT AS HOT AS MAV SUGGESTS...BUT WARMER NONETHELESS. LEANING MORE TOWARD FWC GUIDANCE ON TEMPS. OVERNIGHT LOWS CONTINUE TO ABOVE NORMAL FOR THIS TIME OF YEAR. && .LONG TERM (FRIDAY THROUGH TUESDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004 EXPECT ONE FRONT TO AFFECT THE FA FRI-SAT. 5H FLOW IS MAINLY ZONAL...DURING THIS PERIOD. SO WE ARE STILL ON THE SRN PERIPHERY OF THE WESTERLIES...AND THE COLD FRONT MOVING INTO NRN NC SAT...WILL HANG UP THERE...AND LINGER IN THE FA THROUGH SUNDAY...KEEPING A CHANCE OF SHRA/TSRA AROUND. THE UPPER FLOW AMPLIFIES EARLY NEXT WEEK...WHICH SHOULD FORCE THE FRONT SOUTH AND EAST OFF THE COAST. THIS WILL NEED TO BE WATCHED...AS THIS TIME OF YEAR...FRONTS HAVE A HARD TIME MAKING IT TOO FAR SOUTH. ATTM...WILL KEEP MON-TUE DRY...WITH HI PRS IN CONTROL. && .AVIATION...UPDATED. NUMEROUS DIURNAL SHOWERS AND THUNDERSTORMS WITH IFR CONDITIONS WILL GRADUALLY DIMINISH TONIGHT. VERY MOIST AIRMASS TONIGHT WILL RESULT IN LOWERING CIGS AND VISBYS...MAKING FOR MORE WIDESPREAD IFR CONDITIONS TONIGHT WITH EMBEDDED AREAS OF LIFR. DIURNAL MIXING WILL SLOWLY BRING CIGS AND VISBYS BACK UP BETWEEN 12 AND 15 UTC WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING WEDNESDAY AFTERNOON AND EVENING. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && UPDATED BY: 14
Hazardous weather outlook, Jun 15, 5:38 AM EDT, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 538 AM EDT TUE JUN 15 2004 NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-161029- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-MERCER WV-SMYTH VA-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA- 538 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS BY AFTERNOON. ANY OF THE THUNDERSTORMS MAY HAVE VERY HEAVY DOWNPOURS. DUE TO THE WET SOIL CONDITIONS...THIS COULD LEAD TO FLASH FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058- 059-WVZ043>045-161033- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA- HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV-YADKIN NC- 538 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD GUIDANCE IS HIGH ENOUGH THAT ANY FLOOD PROBLEMS WOULD MOST LIKELY BE ISOLATED. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). JJ
In the hours before
Local storm report, Jun 15, 7:47 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0504 PM FLASH FLOOD 3 NW BUENA VISTA CITY 37.76N 79.41W
06/15/2004 ROCKBRIDGE VA COUNTY OFFICIAL
KERRS CREEK OUT OF ITS BANKS. ONE HOUSE EVACUATED.
0520 PM FLASH FLOOD BUENA VISTA CITY 37.73N 79.37W
06/15/2004 BUENA VISTA VA LAW ENFORCEMENT
NUMEROUS STREETS CLOSED DUE TO STREAMS RISING ABOVE
BANKFULL AND HIGH WATER ON ROADS
&&
AMSLocal storm report, Jun 15, 11:39 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM DOWNBURST HOLLINS 37.34N 79.95W
06/14/2004 ROANOKE VA TRAINED SPOTTER
SEVERAL TREES 12 TO 18 INCHES SNAPPED IN HALF. WIDTH OF
DAMAGE 200 TO 300 YARDS.
&&
RCSSpecial weather statement, Jun 16, 12:32 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1232 AM EDT WED JUN 16 2004 NCZ003>006-019-020-VAZ032-043-044-058-160700- CASWELL NC-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA- ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 1232 AM EDT WED JUN 16 2004 ...HEAVY RAINFALL IN THE AREA EARLY THIS MORNING... SHOWERS AND SCATTERED THUNDERSTORMS WITH VERY HEAVY DOWNPOURS HAVE DEVELOPED OVER THE NORTHWEST FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AND EXTEND NORTHWARD INTO SOUTH SIDE VIRGINIA. RADAR AND AUTOMATED RAIN GAGES INDICATE ISOLATED RAINFALL AMOUNTS AS HIGH AS A HALF INCH IN 15 MINUTES...AND 1.5 INCHES IN AN HOUR. THIS WILL CAUSE SOME MINOR FLOODING OF ROADS...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THE HEAVIEST RAIN THROUGH 3:00 AM LOOKS TO BE IN THE MOUNT AIRY...STUART...MARTINSVILLE AND DANVILLE AREAS. THE SHOWERS ARE EXPECTED TO CONTINUE THROUGH AT LEAST 3:00 AM...AND THERE IS A POTENTIAL FOR FLASH FLOODING IN ISOLATED AREAS IF STORMS BECOME STATIONARY OR TRACK OVER THE SAME LOCATION. MOTORISTS IN THE AREA EARLY THIS MORNING SHOULD WATCH FOR WATER COVERED ROADS...AND BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY DOWNPOURS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:00 AM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Jun 16, 3:36 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 99 min |
| Jun 16, 5:14 AM EDT | Flash Flood Warning | RNK | Rockingham | 106 min |
Nearby
Flash Flood Warnings in Virginia, 2004Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.